Indiana, 2016

Blizzard and Winter Storm in Indiana, February 24 to 25, 2016

February 24 to 25, 2016 · NWS IND · 4 events in 4 counties and zones

A strong area of low pressure, one that was responsible for a severe weather outbreak on February 23rd across parts of the Gulf Coast area, moved through the Ohio Valley on February 24th. This storm brought blizzard conditions to parts of northwest sections of central Indiana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong area of low pressure, one that was responsible for a severe weather outbreak on February 23rd across parts of the Gulf Coast area, moved through the Ohio Valley on February 24th. This storm brought blizzard conditions to parts of northwest sections of central Indiana. Southeastern areas saw mainly rain with this event. Conditions changed rapidly in short distances across the northwest half of the area.

Strong forcing with this system brought moderate rain to parts of the area early in the morning of the 24th. The low brought gusty winds, with peak winds during the day of around 40 mph.

Cold air wrapped into northwest sections of central Indiana during the morning, changing the rain to snow. Strong forcing remained in place across northwest sections of the area during the day, keeping the snow across the same areas. This led to the higher snow amounts. Warmer air just to the southeast kept the precipitation as rain until mid afternoon, leading to lower snow amounts. The difference in temperatures between the snow and rain areas was just a few degrees.

Snow amounts ranged from a trace across eastern and southern sections of the area to around 6 inches across the extreme northwest portions. A tight gradient in snowfall amounts was seen in the northwest, where a band of heavy snow set up and lingered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 23, 11:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 23, 11:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1141 PM EST TUE FEB 23 2016

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 337 PM EST TUE FEB 23 2016

A STRENGTHENING AREA OF LOW PRESSURE WILL PUSH NORTHEAST OUT OF
THE LOWER MISSISSIPPI VALLEY INTO THE MID OHIO VALLEY AND EASTERN
GREAT LAKES TONIGHT INTO THURSDAY...BRINGING WIDESPREAD
PRECIPITATION AND WINDY CONDITIONS TO THE AREA. A BAND OF HEAVY
SNOWFALL IS LIKELY TO SET UP ALONG THE NORTHWESTERN PERIPHERY OF
THIS SYSTEM...AND IS EXPECTED TO IMPACT AT LEAST FAR NORTHWESTERN
PORTIONS OF CENTRAL INDIANA. PRECIPITATION WILL TRANSITION FROM
RAIN TO SNOW ACROSS CENTRAL INDIANA WEDNESDAY AFTERNOON INTO THE
EVENING...WITH SNOW LIKELY TO LINGER INTO THURSDAY ACROSS THE
AREA.

&&

.NEAR TERM /OVERNIGHT/...
ISSUED AT 1012 PM EST TUE FEB 23 2016

RAIN IS RAPIDLY SPREADING NORTH INTO THE REGION THIS EVENING AHEAD
OF THE ALREADY STRONG AND STILL INTENSIFYING LOW PRESSURE OVER
NORTHERN MISSISSIPPI LATE THIS EVENING. DESPITE THE CLOUDS...
TEMPS HAVE FALLEN AS FAR AS THE MID 30S OVER FAR NORTHERN COUNTIES
RANGING TO NEAR 50 IN THE FAR SOUTH THIS EVENING.

FOCUS FOR THE OVERNIGHT IS TO FINE TUNE THE FORECAST BASED ON
CURRENT TRENDS. HAD TO MAKE SUBTLE ADJUSTMENTS TO PRECIP ONSET BUT
THE DRIER LAYER PRESENT THROUGH THE BOUNDARY LAYER IS BEING ERODED
AWAY RATHER FAST WITH SUCH IMPRESSIVE MOISTURE TRANSPORT COMING
NORTH. STILL THINK PRECIPITATION IS FALLING MOST EVERYWHERE BY
06-07Z AND CONTINUING FOR THE REST OF THE NIGHT. LOCALLY HEAVY
RAIN WILL BE POSSIBLE IN THE PREDAWN HOURS AS HI-RES GUIDANCE
REMAINING CONSISTENT ON AN AXIS OF INTENSE MID LEVEL DEFORMATION
LIFTING NORTH THROUGH THE FORECAST AREA.

THE QUICK TEMP FALL THIS EVENING ESPECIALLY FAR NORTH HAS OPENED
UP SOME ADDITIONAL QUESTIONS AS TO POSSIBLE MIXING OF PRECIP TYPES
AT ONSET. CURRENT MESOANALYSIS PLACES THE SURFACE WETBULB 32F
LINE ON OUR FAR NORTHEAST BORDER AND THINK THIS COULD SLIP A BIT
FURTHER SOUTH BEFORE PULLING BACK NORTH OVERNIGHT. WARM ADVECTION
AND SATURATION OF THE BOUNDARY LAYER WILL ENABLE A RAPID
TRANSITION TO RAIN IN THE FAR NORTH SHORTLY AFTER PRECIP BEGINS.
AM SOMEWHAT MORE CONCERNED HOWEVER THAT THE MIXING POTENTIAL IS
GREATER THAN PREVIOUSLY THOUGHT OVER THE NORTHERN WABASH VALLEY AS
THE AIRMASS WILL HAVE LONGER TO COOL AND BE FURTHEST FROM THE
BETTER 850MB WARM ADVECTION. HAVE INTRODUCED SNOW AND SLEET MIX
WITH THE RAIN PREDAWN OVER EXTREME NORTHWEST COUNTIES AS A RESULT.

OTHER CHANGE MADE WAS TO BUMP UP WIND GUSTS QUITE A BIT FOR THE
REST OF THE NIGHT. ALREADY SEEING SURFACE GUSTS NEAR 30MPH AND
WITH THE LOW LEVEL JET ONLY EXPECTED TO STRENGTHEN OVERNIGHT...
PEAK GUSTS INTO THE 30S WILL BE POSSIBLE.

AS FOR WINTER WEATHER HEADLINES...SEE NO REASON TO MAKE ANY
CHANGES TO TIMING AND LOCATION OF THE WARNING AND ADVISORY AT THIS
TIME. 00Z DATA BEGINNING TO TRICKLE IN AND AT EARLY GLANCE...STILL
APPEARS HEAVIEST AXIS OF SNOW WILL IMPACT NORTHWEST COUNTIES.
MIDNIGHT CREW WILL TAKE A MORE SUBSTANTIAL LOOK AT ALL OF THE
FRESH DATA FOR THE OVERNIGHT PACKAGE.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
ISSUED AT 337 PM EST TUE FEB 23 2016

FOCUS THEN SHIFTS TO PRECIPITATION TYPE TOMORROW INTO TOMORROW
EVENING AS THE STRONG LOW PASSES THROUGH THE REGION.

SYNOPTIC FORCING IS NOT IN QUESTION PER SUBSTANTIAL Q VECTOR
CONVERGENCE VALUES.

MESOSCALE FORCING WILL ALSO MAKE A VERY SUBSTANTIAL
CONTRIBUTION...AS FRONTOGENESIS VALUES...PARTICULARLY LATE TONIGHT
INTO WEDNESDAY...ARE EXTREME IN ANY SENSE OF THE WORD.

THUS...WHILE MODEL TRENDS HAVE GENERALLY BEEN FURTHER
NORTHWEST...PUSHING THE HEART OF THE STRONGEST BAND INTO EASTERN
ILLINOIS AND NORTHWEST INDIANA...STILL FEEL THAT HIGH SNOWFALL
AMOUNTS ARE A POSSIBILITY...PARTICULARLY ACROSS WARREN COUNTY AND
THE FAR NORTHWEST CORNER OF THE AREA...AS DYNAMIC COOLING WILL
LIKELY MAKE A CONTRIBUTION TOWARD TRANSITIONING PRECIPITATION TO
SNOW LATE MORNING/EARLY AFTERNOON TOMORROW ACROSS THOSE FAR
NORTHWESTERN ZONES. LOW LEVEL THERMODYNAMIC PROFILES ACROSS THE
NORTHWEST ARE EXTREMELY BORDERLINE FOR A FAIRLY LENGTHY PERIOD
TOMORROW MORNING...NEVER STRAYING MUCH FURTHER THAN 1C EITHER SIDE
OF THE 0C MARK FROM ABOUT 800MB ON DOWN.

EXPECT THIS TRANSITION TO SWEEP ACROSS THE AREA GRADUALLY FROM
WEST TO EAST IN THE AFTERNOON AND EVENING HOURS...WITH INDY METRO
LIKELY ALL SNOW BY 7-10 PM AND THE ENTIRE AREA ALL SNOW NO LATER
THAN ABOUT MIDNIGHT WEDNESDAY NIGHT.

WHEREVER THE HEAVIEST BAND DOES SET UP...CONDITIONS WILL BE QUITE
TRYING...WITH HEAVY SNOWFALL RATES AND STRONG WINDS COMBINING TO
CREATE PERIODS OF BLIZZARD CONDITIONS. HEAVY WET SNOW WILL HELP TO
LIMIT BLOWING AND DRIFTING BUT WILL NOT ELIMINATE IT.

STEEP LOW LEVEL LAPSE RATES LINGERING INTO THURSDAY MAY KEEP
CONDITIONS DIFFICULT AT THAT TIME AS WELL...WITH SCATTERED SNOW
SHOWERS AND POSSIBLY SQUALLS.

WINDS WITH THIS SYSTEM WILL BECOME FAIRLY STRONG AND GUSTY...WITH
SUSTAINED WINDS 15 TO 25 MPH AND GUSTS OF 30 TO 40 MPH.
AGAIN...THE SNOW BEING HEAVY AND WET WILL HELP BUT NOT ELIMINATE
THE BLOWING AND DRIFTING THREAT.

WILL ISSUE A WINTER STORM WARNING IN THE WATCH AREA...AND ADD A
COUPLE OF TIERS OF ADVISORY AROUND IT. WILL LIKELY NEED TO EXPAND
THIS ADVISORY EASTWARD EVENTUALLY BUT WE ARE A SOLID 18-24 HOURS
OUT STILL FROM ONSET OF SNOW IN THE FURTHER EAST AND SOUTHEAST
ZONES.

AMOUNTS IN THE WINTER STORM WARNING AREA WILL BE 4-8 WITH THE
HIGHEST AMOUNTS NORTHWEST...2-5 IN THE ADVISORY AREA...AND 1-3
ELSEWHERE.

ANY FURTHER NORTHWEST TREND IN MODEL GUIDANCE WILL REDUCE THESE
AMOUNTS. A TREND BACK TO THE SOUTHEAST WOULD INCREASE THEM...BUT
ANECDOTALLY WHEN MODELS ARE IN ERROR WITH SUCH STRONG WRAPPED UP
LOWS...THEY TEND TO ERROR TOO FAR EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 257 PM EST TUE FEB 23 2016

THE END OF THE WORK WEEK AND BEGINNING OF THE WEEKEND WILL BRING A
BRIEF RETURN TO QUIET WEATHER. AS LOW PRESSURE CONTINUES TO MOVE OFF
TO THE NORTHEAST FRIDAY NIGHT...SURFACE HIGH PRESSURE WILL BUILD
INTO THE OHIO VALLEY. THE AREA SHOULD SEE PLENTIFUL SUNSHINE FOR AT
LEAST THE FIRST HALF OF THE WEEKEND AND WITH MODERATE SOUTHERLY
FLOW...TEMPERATURES LOOK TO SOAR WELL ABOVE AVERAGE...PUSHING 60
DEGREES AGAIN ACROSS THE SOUTHERN HALF OF CENTRAL INDIANA.

LOW PRESSURE SWINGING OUT OF THE SOUTHERN PLAINS AND TOWARDS THE
GREAT LAKES REGION WILL ALLOW PRECIPITATION CHANCES TO RETURN LATE
IN THE WEEKEND. THE MAJORITY OF THE REGION WILL SEE ALL RAIN THROUGH
MONDAY...THE ONLY EXCEPTION BEING THE NORTHWEST PORTION OF THE AREA.
TEMPERATURES WILL DROP BELOW FREEZING FOLLOWING A COLD FRONT MONDAY
EVENING. HOWEVER...MODELS INDICATE THE BULK OF THE PRECIPITATION
ENDING BY THEN RESULTING IN MAYBE ONLY A BIT OF LIGHT SNOWFALL
TOWARDS THE TAIL END OF THE SYSTEM.

&&

.AVIATION /DISCUSSION FOR THE 240600Z TAF ISSUANCE/...
ISSUED AT 1141 PM EST TUE FEB 23 2016

RADAR AND RAPID REFRESH SUGGESTS RAIN SHIELD WILL BE OVER THE
TERMINALS...EXCEPT PERHAPS LAF BY ISSUANCE TIME. ALSO...TRENDS
SUGGEST VFR OR MVFR CEILINGS SHOULD LAST MOST OF THE NIGHT WITH
CONDITIONS LIKELY TO DETERIORATE NEAR OR SLIGHTLY LATER THAN 12Z.
THERMAL PATTERN SUGGESTS LAF SHOULD BE THE FIRST TO SEE THE RAIN
CHANGE TO SNOW OR A MIX. KEPT 15Z AS A START TIME FOR THE MIX THERE
WITH ALL SNOW BY 18Z. HUF SHOULD CHANGE OVER AFTER 18Z AND IND AND
BMG SHOULD NOT CHANGEOVER UNTIL AFTER 00Z THURSDAY. HOWEVER...
CONFIDENCE IN PRECISE TIMING OF CHANGEOVER IS NOT GREAT AS A SMALL
ERROR IN TEMPERATURE FORECASTS COULD MAKE THE DIFFERENCE IN
PRECIPITATION TYPE.

ALTHOUGH THERE MAY BE A FEW BREAKS IN THE PRECIPITATION TODAY AND
TONIGHT...FELT IT WOULD BE PRECIPITATING OVER A MAJORITY OF THE TIME
AND DID NOT TRY AND GET CUTE WITH TIMING ANY BRIEF DRY PERIOD.

NORTHEAST WINDS 10 TO 15 KNOTS OVERNIGHT WILL BE INCREASING A FEW
KNOTS TODAY AND GUST AS HIGH AS 30 KNOTS AT LAF WITH LESSER GUSTS
AT THE OTHER SITES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM WEDNESDAY TO 1 PM EST THURSDAY
FOR INZ031-037>039-045>047-051>054-060-061-067.

WINTER STORM WARNING FROM 10 AM WEDNESDAY TO 1 PM EST THURSDAY
FOR INZ021-028>030-035-036-043-044.

&&

SYNOPSIS...NIELD
NEAR TERM...RYAN
SHORT TERM...NIELD
LONG TERM...LEE
AVIATION...MK
Hazardous weather outlook, Feb 23, 4:22 PM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EST TUE FEB 23 2016

INZ021-028>030-035-036-043-044-241000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-VERMILLION-
PARKE-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...CRAWFORDSVILLE
422 PM EST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: RAIN WILL MOVE INTO THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A WINTER STORM WILL LIKELY BRING HEAVY SNOW AND NEAR
BLIZZARD CONDITIONS AT TIMES TO NORTHWEST PARTS OF CENTRAL
INDIANA WEDNESDAY THROUGH THURSDAY. AT THIS TIME SNOW
ACCUMULATIONS OF 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS APPEAR
POSSIBLE. GUSTY WINDS OF AROUND 35 MPH COMBINED WITH SNOW COULD
PRODUCE SIGNIFICANT VISIBILITY REDUCTIONS AND TRAVEL DIFFICULTIES
DURING THIS TIME. SNOW SHOULD END BY THURSDAY NIGHT. ANOTHER RAIN
SNOW MIX IS POSSIBLE SUNDAY NIGHT INTO MONDAY.

DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
OHIO VALLEY BRINGING RAIN AND THEN SNOW TO THE AREA ALONG WITH
GUSTY WINDS. SLEET MAY BRIEFLY MIX IN AT TIMES AS WELL THROUGH
WEDNESDAY EVENING. ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH AT
THE END OF THE WEEKEND AND COULD BRING A MIX OF RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS WEDNESDAY AND
THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-037>039-045>047-051>054-060-061-067-241000-
HOWARD-BOONE-TIPTON-HAMILTON-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-
MORGAN-SULLIVAN-GREENE-KNOX-
INCLUDING THE CITIES OF...KOKOMO...INDIANAPOLIS...TERRE HAUTE...
VINCENNES
422 PM EST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: RAIN WILL MOVE INTO THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A STRONG LOW PRESSURE SYSTEM COULD BRING FIRST MODERATE
TO HEAVY RAIN...THEN MODERATE SNOW TO PARTS OF CENTRAL INDIANA
WEDNESDAY THROUGH THURSDAY. RAINFALL TOTALS OF AN INCH TO AN INCH
AND A HALF ARE POSSIBLE BY MIDDAY WEDNESDAY AND COULD PRODUCE
MINOR FLOODING.

SNOW ACCUMULATIONS OF 2 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS
APPEAR POSSIBLE AT THIS TIME FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING. GUSTY WINDS OF AROUND 35 MPH COMBINED WITH SNOW
COULD PRODUCE SIGNIFICANT VISIBILITY REDUCTIONS AND TRAVEL
DIFFICULTIES DURING THIS TIME. SNOW SHOULD END BY THURSDAY NIGHT.
ANOTHER RAIN SNOW MIX IS POSSIBLE SUNDAY NIGHT INTO MONDAY.

DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
OHIO VALLEY BRINGING RAIN AND THEN SNOW TO THE AREA ALONG WITH
GUSTY WINDS. SLEET MAY BRIEFLY MIX IN AS WELL WEDNESDAY AFTERNOON
AND EVENING. ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH AT THE END
OF THE WEEKEND AND COULD BRING A MIX OF RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION AMOUNTS WEDNESDAY
AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-048-049-055>057-062>065-068>072-241000-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-MONROE-
BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...ANDERSON...MUNCIE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...BEDFORD...SEYMOUR
422 PM EST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: RAIN WILL MOVE INTO THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A STRONG LOW PRESSURE SYSTEM COULD BRING FIRST MODERATE
TO HEAVY RAIN...THEN MODERATE SNOW TO PARTS OF CENTRAL INDIANA
WEDNESDAY THROUGH THURSDAY. RAINFALL TOTALS OF AN INCH TO TWO
INCHES ARE POSSIBLE BY WEDNESDAY EVENING AND COULD PRODUCE MINOR
FLOODING.

SNOW ACCUMULATIONS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS
APPEAR POSSIBLE AT THIS TIME FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING. GUSTY WINDS OF AROUND 35 MPH COMBINED WITH SNOW
COULD PRODUCE SIGNIFICANT VISIBILITY REDUCTIONS AND TRAVEL
DIFFICULTIES DURING THIS TIME. SNOW SHOULD END BY THURSDAY NIGHT.
ANOTHER RAIN SNOW MIX IS POSSIBLE SUNDAY NIGHT INTO MONDAY.

DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
OHIO VALLEY BRINGING RAIN AND THEN SNOW TO THE AREA ALONG WITH
GUSTY WINDS. SLEET MAY BRIEFLY MIX IN AS WELL WEDNESDAY EVENING.
ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE END OF THE WEEKEND
AND COULD BRING A MIX OF RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION AMOUNTS WEDNESDAY
AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 blizzard. Local standard time, as filed.

Blizzard, Warren

When
February 24, 3:00 AM EST to February 25, 6:30 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Nearby ASOSs, in counties to the east and west, depicted a few observations within at least a three hour period in the late morning and early afternoon that had visibilities at or below a quarter mile and wind gusts at or over 35 mph. All of this occurred with snowfall of 4 to over 7 inches across the county. No other impacts were reported.

Winter Storm, Fountain

When
February 24, 7:00 AM EST to February 25, 6:30 AM EST
Where
Fountain forecast zone
Reported by
COOP Observer
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Nearby snowfall observations suggests 4 to 7 inches of snow fell within Fountain County, with the heaviest falling over northern portions of the county. No other impacts were reported.

Winter Storm, Tippecanoe

When
February 24, 7:00 AM EST to February 25, 6:30 AM EST
Where
Tippecanoe forecast zone
Reported by
COOP Observer
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Snowfall observations of 5 to just over 7 inches fell within Tippecanoe County, with the heaviest falling over northwest portions of the county. No other impacts were reported.

Winter Storm, Carroll

When
February 24, 8:00 AM EST to February 25, 6:30 AM EST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Snowfall observations of 4 to 6 inches fell within Carroll County, with the heaviest snowfall reported near the center of the county. No other impacts were reported.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622015, 622016, 622017, 622018.